Alert archive / Kansas / Areal Flood Advisories in 2021
Areal Flood Advisory 13, NWS Topeka, KS
NWS Topeka, KS issued this areal flood advisory at May 16, 2021, 9:06 AM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 9:06 AM CDT (14:06 UTC)
- Expired
- May 16, 2021, 12:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WGUS83 KTOP 161406
FLSTOP
Flood Advisory
National Weather Service Topeka KS
906 AM CDT Sun May 16 2021
KSC139-177-197-161715-
/O.NEW.KTOP.FA.Y.0013.210516T1406Z-210516T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-Shawnee KS-Wabaunsee KS-
906 AM CDT Sun May 16 2021
The National Weather Service in Topeka has issued a
* Urban and Small Stream Flood Advisory for...
Osage County in east central Kansas...
Shawnee County in east central Kansas...
Eastern Wabaunsee County in east central Kansas...
* Until 1215 PM CDT.
* At 906 AM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
Between 1 and 3 inches of rain have fallen.
Some locations that will experience flooding include...
Topeka, Osage City, Carbondale, Rossville, Alma, Eskridge,
Tecumseh, Richland, Dover, Silver Lake, Auburn, Overbrook, Lyndon,
Burlingame, Scranton, Maple Hill, Quenemo, Melvern, McFarland and
Harveyville.
Additional rainfall of 2 to 4 inches is expected over the area. This
additional rain will result in minor flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flood Advisory means river or stream flows are elevated, or
ponding of water in urban or other areas is occurring or is imminent.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3913 9604 3921 9603 3921 9560 3907 9560
3904 9558 3906 9551 3844 9551 3843 9595
3874 9595 3875 9629 3907 9630
$$
Gargan1 follow-up statement
991
WGUS83 KTOP 161707
FLSTOP
Flood Advisory
National Weather Service Topeka KS
1207 PM CDT Sun May 16 2021
KSC139-177-197-161717-
/O.EXP.KTOP.FA.Y.0013.000000T0000Z-210516T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage KS-Shawnee KS-Wabaunsee KS-
1207 PM CDT Sun May 16 2021
...THE URBAN AND SMALL STREAM FLOOD ADVISORY WILL EXPIRE AT 1215 PM
CDT THIS AFTERNOON FOR OSAGE COUNTY...
A new flood advisory has been issued for Shawnee and Wabaunsee
counties until 3:00pm, while the threat for flooding has lessened in
Osage County.
LAT...LON 3913 9604 3921 9603 3921 9560 3907 9560
3904 9558 3906 9551 3844 9551 3843 9595
3874 9595 3875 9629 3907 9630
$$
SkowWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this areal flood advisory went out at May 16, 6:03 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 16, 6:03 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Topeka KS 603 AM CDT Sun May 16 2021 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 405 AM CDT Sun May 16 2021 A northwest to southeast oriented line of thunderstorms has blossomed over the past few hours as the LLJ strengthened across the area and WAA increased. The initial storms did have a few localized areas of up to nickel sized hail, given MUCAPE of around 1000 J/kg and around 20 kts of shear. However as storms have become more widespread over the past couple hours the main threat has transitioned to heavy rain and flash flooding. The slow movement of individual storms and some training cells have resulted in local rainfall amounts of over 2". Some southern portions of Ottawa County have received over 5" since midnight, as measured by several personal weather stations in the area. These storms will continue to shift northeast over the remainder of the morning hours. Heavy rain and localized flash flooding will remain a possibility across the entire area, though likely a greater threat across western counties where the heaviest rainfall currently has been. By late morning and early afternoon, there may be a bit of a break in activity. The initial precipitation will likely reinforce the east/west stationary front, keeping it somewhere approximately midway through the area. South of this boundary, clouds should at least partially break. This will allow temperatures to warm into the mid 70s, while likely greater cloud cover to the north will keep temperatures slightly cooler. By mid to late afternoon, this boundary may serve as a focus for additional storms to develop along and move east. While effective shear will only be around 25 kts, MLCAPE increasing to 1500-2000 J/kg south of the stationary front will result in the potential for a few strong to severe storms, as low-level shear will be enhanced along the boundary. Large hail and damaging winds would be the main hazards with these storms as they likely develop into more of a line and move eastward. These storms should be more progressive than this morning's storms. However they still could produce some locally heavy rain and possibly some additional flooding concerns if they pass over areas that saw higher totals this morning. Heading into the first half of next week, there will still be some rain chances each day. However Monday and Tuesday both look to stay dry for much of the day, with just some generally light and scattered showers or thunderstorms around. Best chance for precipitation on these days will be during the afternoon and early evening, as generally weak instability develops in an uncapped environment. More widespread chances for rain will return late Tuesday into early Wednesday as the large cutoff trough to the south lifts northeast and isentropic ascent increases. Some heavier rain amounts may be possible again, but should be somewhat mitigated by the more progressive nature of the trough as it rejoins the main flow aloft. Temperatures throughout this period will remain right around average, with highs in the mid to upper 70s. Uncertainty increases for the second half of next week, though additional shower and thunderstorm chances remain possible. Southwest flow will develop over the Plains as a deep trough digs into the western CONUS and a strong upper ridge builds over the eastern CONUS. This WAA pattern will result in high temperatures warming to near 80. Increased moisture will keep overnight lows generally in the 60s. Timing of individual precipitation chances will remain heavily dependent on individual shortwaves moving through the southwest flow aloft, and upstream convection to the west. So for now have generally broadbrushed PoPs over this period, with some slightly higher PoPs during the climatologically favored times of day. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 602 AM CDT Sun May 16 2021 Current ceilings and visibilities within the ongoing showers and storms are highly variable. In general though, visibilities are mainly MVFR while ceilings are VFR with local MVFR and IFR pockets. This should continue over the morning hours as the precipitation shifts northeast. There may be a brief lull late morning into the early afternoon, but more showers and thunderstorms should redevelop in the afternoon into early evening. By late tonight, precipitation may mostly move out again. Can't rule out some fog developing after 6z, but have left out for now until confidence increases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Reese AVIATION...Reese
Hazardous weather outlook, May 16, 4:17 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 417 AM CDT Sun May 16 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-170930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 417 AM CDT Sun May 16 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Showers and thunderstorms will continue to shift northeast this morning across the area. Heavy rain remains a possibility, with local flash flooding possible. Additional storms will likely redevelop later this afternoon, and may produce hail, strong winds, and more heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Scattered showers and thunderstorms will redevelop Monday afternoon. The stronger storms may produce some small hail and gusty winds, but widespread severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 16, 7:29 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 AM HEAVY RAIN 5 NW READING 38.58N 96.02W
05/16/2021 M3.55 INCH LYON KS CO-OP OBSERVER
24 HOUR TOTAL.
&&
STLocal storm report, May 16, 8:50 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN 5 E OGDEN 39.10N 96.61W
05/16/2021 M3.76 INCH RILEY KS MESONET
MESONET STATION MKHK1 KSU KONZA PRAIRIE
MANHATTAN 6SSW KS US.
&&Local storm report, May 16, 8:51 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HEAVY RAIN CULVER 38.97N 97.76W
05/16/2021 M3.55 INCH OTTAWA KS CO-OP OBSERVER
CO-OP OBSERVER STATION CULK1 CULVER.
&&Local storm report, May 16, 8:52 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
852 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM HEAVY RAIN 5 SSW EMPORIA 38.33N 96.20W
05/16/2021 M2.64 INCH LYON KS ASOS
ASOS STATION KEMP EMPORIA.
&&Local storm report, May 16, 8:53 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 AM HEAVY RAIN 4 S GRANDVIEW PLAZA 38.97N 96.78W
05/16/2021 M2.40 INCH GEARY KS MESONET
MESONET STATION FW1204 JUNCTION CITY.
&&Local storm report, May 16, 8:54 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 AM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN OSAGE CITY 38.64N 95.83W
05/16/2021 M2.25 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-23 OSAGE CITY 0.5 NW.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:26 AM CDT | Special Weather Statement | TOP | Dickinson | 34 min |
| May 16, 12:35 AM CDT | Special Weather Statement | TOP | Ottawa | 25 min |
| May 16, 1:05 AM CDT | Special Weather Statement | TOP | Lyon | 25 min |
| May 16, 1:08 AM CDT | Special Weather Statement | TOP | Dickinson | 37 min |
| May 16, 1:36 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| May 16, 2:31 AM CDT | Flash Flood Warning | TOP | Ottawa | 6 hr |
| May 16, 7:11 AM CDT | Areal Flood Advisory | TOP | Geary, Wabaunsee | 3 hr |
| May 16, 7:15 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 8:38 AM CDT | Areal Flood Warning | TOP | Ottawa | 9 hr |
| May 16, 8:55 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Osage | 28 hr |
| May 16, 9:31 AM CDT | River Flood Warning | TOP | Lyon, Osage | 28 hr |
| May 16, 9:43 AM CDT | Areal Flood Advisory | TOP | Douglas, Franklin | 3 hr |
| May 16, 10:14 AM CDT | Flash Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 4 hr |
| May 16, 10:18 AM CDT | River Flood Warning | TOP | Franklin, Osage | 46 hr |
| May 16, 11:21 AM CDT | River Flood Warning | TOP | Franklin | 62 hr |
| May 16, 11:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 16 hr |
| May 16, 11:59 AM CDT | River Flood Warning | TOP | Ottawa, Saline | 3 days |
| May 16, 12:02 PM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 3 hr |
| May 16, 1:32 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| May 16, 2:07 PM CDT | Areal Flood Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 10 hr |
| May 16, 2:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 16, 3:14 PM CDT | River Flood Warning | TOP | Dickinson, Ottawa, Saline | 16 hr |
| May 16, 3:24 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 16, 3:46 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| May 16, 4:18 PM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| May 16, 4:22 PM CDT | Flash Flood Warning | TOP | Cloud | 2 hr |
| May 16, 5:33 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 2 hr |
| May 16, 6:20 PM CDT | Special Weather Statement | TOP | Franklin | 25 min |
Nearby
Areal Flood Advisories in Kansas, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.